Format

Send to

Choose Destination
Arch Gen Psychiatry. 1989 Jun;46(6):511-7.

Cholecystokinin tetrapeptide induces panic-like attacks in healthy volunteers. Preliminary findings.

Author information

1
Department of Psychiatry, McGill University, Montreal, Quebec, Canada.

Abstract

A total of 31 intravenous injections of the tetrapeptide cholecystokinin (30-33) were carried out in ten healthy subjects. In seven subjects, cholecystokinin-4 provoked a short-lasting (one to four minutes) panic-like attack (an intense unexplainable fear) at doses between 20 and 100 micrograms. In the other three subjects, doses of 80 to 100 micrograms induced severe anxiety, but no panic-like attack. All subjects experienced severe gastrointestinal symptoms. Pretreatment with lorazepam, but not with meprobamate or naloxone, prevented the psychic effects of cholecystokinin-4 in subjects who had experienced a panic-like attack with the same dose of this peptide. Following the peptide injection, levels of plasma free catecholamines, lactate, and glucose were unchanged, whereas levels of plasma cortisol and prolactin were increased. The intravenous injection of the sulfated cholecystokinin octapeptide (26-33) in two subjects (doses of 35 and 40 micrograms, respectively) produced severe gastrointestinal symptoms, but failed to induce any anxiety or panic-like attacks. These preliminary findings suggest that cholecystokinin-4 may have a panic-inducing effect. It remains to be established if this peptide exerts this effect via a direct activation of central cholecystokinin receptors.

Comment in

[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center